New York, 2006

Damaging Wind in New York, July 28, 2006

July 28, 2006 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 28, 10:44 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 28, 10:44 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1144 AM EDT FRI JUL 28 2006

.SHORT TERM /REST OF TODAY/...

SOME MINOR CHANGES TO FORECAST FOR THE AFTERNOON UPDATE. BREAKS IN
CLOUD COVER OBSERVED HERE AND ON SATELLITE MAINLY ACROSS SOUTH HALF
OF CWA. THUS WILL BRING MAX TEMPS UP FOR VALLEY LOCATIONS INTO THE
BERKSHIRES. WILL ALSO GO A LITTLE MORE OPTIMISTIC ON SKY COVER IN
THESE LOCATIONS AS WELL.

MORNING ALY SOUNDING SHOW PWS IN EXCESS OF 2 INCHES...2.04 INCHES.
FLASH FLOOD THREAT AS DESCRIBED BELOW STILL A CONCERN. HAVE POSTED A
SMALL STREAM ADVISORY FOR HERKIMER AND HAMILTON COUNTIES INTO THIS
AFTERNOON...BUT SO FAR NO FLASH FLOODING THERE AS WE CONTINUE TO MONITOR.

MODIFYING 12Z ALY SOUNDING TO 85/72 YIELDS CAPE OF ABOUT 2KJ/KG.
EARLY MORNING ALY THINKING WAS THAT SEVERE THREAT WOULD BE MORE OF A
SOUTH HALF CWA ISSUE...THAN ENTIRE REGION. MORNING SPC UPDATE
CONCURRED...ESSENTIALLY WRAPPING SEVERE THREAT FROM CAPITAL DISTRICT
SOUTH. IF WE CAN MAINTAIN SOME SUNSHINE TO REACH EXPECTED HIGH
TEMPS...THEN SHORTWAVE TROUGH REACHING AREA THIS AFTERNOON WILL HAVE
SUFFICIENT INSTABILITY TO WORK WITH TO ALLOW FOR AT LEAST SLIGHT
CHANCE OF SEVERE STORMS.

&&

.PREV DISCUSSION...
 /ISSUED 400 AM EDT FRI JUL 28 2006/

SYNOPSIS...A COLD FRONT WILL MOVE SOUTHEAST FROM THE SAINT LAWRENCE
RIVER VALLEY AND THE EASTERN GREAT LAKES REGION WITH SHOWERS AND
THUNDERSTORMS TODAY.  HEAVY RAINFALL WILL OCCUR WITH SOME OF THE
THUNDERSTORMS.  SOME OF THE THUNDERSTORMS MAY APPROACH SEVERE LEVELS
FROM THE LOWER CATSKILLS...CAPITAL DISTRICT...SOUTHERN VERMONT SOUTH
AND EAST.  THE WEAK COLD FRONT WILL PASS EAST OF NEW ENGLAND IN THE
EARLY EVENING.  DRIER AIR WILL BRIEFLY TAKE HOLD ON SATURDAY.
ANOTHER COLD FRONT DESCENDS FROM SOUTHEASTERN CANADA WITH ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS FOR SUNDAY.

SHORT TERM /TODAY THROUGH SUNDAY/...
TODAY...THE LATEST 40KM RUC/IR LOOP AND THE WATER LOOP SHOWS A
COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS WRN NY AND NW PA
AT 07Z. THIS ACTIVITY IS TIED TO A SHORTWAVE TROUGH MOVING ACROSS
THE NRN GREAT LAKES REGION.  THIS FEATURE WILL BE THE FOCUS FOR
SCATTERED POTENTIALLY SVR TSRAS AND ESPECIALLY SOME REAL SOAKERS.
PWAT VALUES ARE GENERALLY 1.75-2+ OVER THE FCST AREA. THE 00Z ALY
SOUNDING HAD A PWAT OF 2.14 AND A K-INDEX OF 40. THE PWAT VALUE IS
200% OF NORMAL...WHICH IS A COUPLE STANDARD DEVIATIONS ABOVE
NORMAL.  THE FAVORABLE SYNOPTIC AND CONVECTIVE PARAMETERS FOR SEVERE
WEATHER ARE AS FOLLOWS: A JET STREAK OF 60-75 KTS WHICH AT 18Z WOULD
PUT THE SRN HALF OF THE FCST AREA IN THE RIGHT REAR QUADRANT WITH
STRONG UPPER LEVEL DIVERGENCE AND EXCELLENT 700 MB OMEGA COUPLED
WITH STRONG LOW-LEVEL MOISTURE CONVERGENCE. THETA-E VALUES ARE IN
THE 335K-350K RANGE.  MODEL SOUNDINGS AND 2-D PANEL LAYOUTS SHOW
SBCAPE/MLCAPE VALUES FROM 1000-1500 J/KG OFF THE GFS AND WRF FROM
THE CAPITAL REGION SOUTH AND EAST. THE GFS HAS MUCH LESS INSTABILITY
NORTH OF ALY. 0-6 KM BULK SHEAR VALUES RISES TO 40-45 KTS WITH
ORGANIZED CONVECTION IMPLIED. THE 850MB  LLJ JET STRENGTHENS TO
35-40 KTS SOUTH OF ALY AFTER 18Z.  SFC DEWPOINTS WILL CONTINUE IN
THE U60 TO L70S RANGE. THE BOUNDARY LAYER IS MOISTURE RICH...BUT
WILL SUFFICIENT DIABATIC HEATING OCCUR AT THE SFC OR IN BOUNDARY
LAYER ? THIS FACTOR COUPLED WITH REALLY POOR LAPSE RATES IN THE
H850-500 AND H700-500 LAYERS MAY INHIBIT SEVERE CONVECTION OVER THE
ENTIRE AREA. WE PHONE COLLABORATED WITH SPC THIS MORNING AFTER THE
DAY 1 OUTLOOK PLACED THE ENTIRE AREA IN A SLIGHT RISK. WE FELT AREAS
SOUTH AND EAST OF THE ALY FCST AREA WOULD BE THE MOST VULNERABLE FOR
SEVERE CAPABILITY...LEANING TOWARD THE GFS OVER THE WRF.  THE
INSTABILITY AXIS OFF THE WRF WARRANTED THE NRN EXTENT.  WE WILL BE
PLACING ENHANCED WORDING IN THE ZFP PRODUCT WITH DAMAGING WINDS THE
MAIN THREAT FROM THE LOWER CATSKILLS...GREATER CAPITAL REGION AND
SRN VT SOUTHWARD.  THE UNIDIRECTIONAL LOW-MID LEVEL FLOW INDICATES
MULTICELL CONVECTION MAY FORM INTO LINEAR SEGMENTS.  THE POTENTIAL
SEVERE CONVECTION WILL MOST LIKELY FIRE IN THE 16Z-19Z TIME FRAME.

BACK TO THE HEAVY RAIN THREAT...WE WERE CONCERNED ABOUT ISOLD-SCT
FLASH FLOOD/MINOR FLOODING ISSUES WITH THE HIGH PWATS, K INDICES IN
THE UPPER 30S TO 40.  WE COLLABORATED WITH BUF...BGM AND BTV FOR A
POSSIBLE FLASH FLOOD WATCH. ALL FELT THE THREAT WOULD NOT BE THERE
IN A WIDESPREAD FORM.  EVEN HPC CHIMED IN AND FELT 1-2 AMOUNTS IN A
3-6 HOUR WINDOW WOULD YIELD ISOLD FLASH FLOODING AT BEST. THE GFS
AND NAM BOTH PAINT 1-2.5 OVER THE CAPITAL REGION...AND THE FLOOD
RAVAGED CNTRL MOHAWK VALLEY IN A 6-12 HR WINDOW. THE ZONE FFG VALUES
SHOULD HOLD THESE AMOUNTS...BUT IF 2-3 FALL IN LESS THAN 3 HOURS
PROBLEMS MAY ARISE IN URBAN POOR DRAINAGE AREAS AND ON THE SMALL
STREAMS AND CREEKS. WE WILL COMMUNICATE THIS THREAT BELOW IN THE
HYDRO SECTION AND IN THE HAZARDOUS WEATHER OUTLOOK. THIS WILL HAVE
TO BE MONITORED CAREFULLY THROUGHOUT THE DAY. WE RAISED POPS TO
CATEGORICAL AND LIKELY VALUES THROUGHOUT THE DAY.

FRI NIGHT...WE LEANED CLOSER TO THE GFS AND CAN REG AND HAVE THE
COOL FRONT AND SHORTWAVE MOVING THROUGH THE FCST AREA BY 01Z. THE
WRF LINGERS THINGS LONGER...BUT ITS PERFORMANCE HAS BEEN WEAKER THE
PAST FEW RUNS. THE COLD AIR ADVECTION IS WEAK BEHIND THE BOUNDARY
WITH H850 TEMPS ONLY DROPPING TO +15/+16C. DEWPOINTS ONLY CRACK DOWN
TO THE LOWER TO MID 60S.

SATURDAY...SFC HIGH PRESSURE NUDGES IN FROM THE TN VALLEY AND NW
FLOW KICK IN THE LOW TO MID LEVELS. H850 TEMPS +17C-+18C WITH A
DOWNSLOPING COMPONENT PRODUCING COMPRESSIONAL/SUPERADIABATIC HEATING
WOULD YIELD HIGHS IN THE U80 TO L90S IN THE VALLEYS. WE PLACED LOW
CHANCES OF SHRAS/TSRAS OVER THE SRN ADIRONDACKS AND SRN GREENS WITH
TERRAIN INDUCED INSTABILITY IN THE NW FLOW. ANOTHER SFC COLD FRONT
DESCENDS SOUTHWARD FROM HUDSON BAY LATE IN THE DAY.

SATURDAY NIGHT INTO SUNDAY...WE WENT WITH A DRY SCENARIO SATURDAY
NIGHT WITH ANY CHANCES OF RAIN ACROSS THE NRN TIER ENDING EARLY. THE
COOL FRONTAL BOUNDARY LOOKS LIKE A SLOW MOVER WITH IT PRESSING
SOUTHWARD IN THE LATE MORNING AND EARLY AFTERNOON. INSTABILITY LOOKS
MEAGER WITH LIMITED DYNAMICAL SUPPORT...SO WE WENT WITH A GENERIC
LOW CHANCE OF SHRAS/TSRAS ON SUNDAY.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
NO CHANGES WERE MADE BEYOND SUN NIGHT WITH THE HEAVY ANALYSIS ON THE
POTENTIAL SHORT TERM SVR/HVY RAIN THREAT. THE FRONTAL BOUNDARY
BECOMES STATIONARY NEAR NY/PA ON MON. SFC HIGH PRESSURE MAY PUSH IT
FAR ENOUGH SOUTHWARD FOR A DRY DAY ON MON. SLIGHT CHANCE OR LOW
CHANCE POPS FOR SHRAS AND TSRAS ARE IN THE GRIDS MON NIGHT-THU...AS
DISTURBANCES MOVE ALONG THE BOUNDARY INTO MID WEEK. TEMPS LOOK NEAR
OR SLIGHTLY ABOVE NORMAL FOR THE STRETCH.

AVIATION...
A WARM AND HUMID SUMMERTIME AIR MASS WILL REMAIN IN PLACE TODAY.
VFR CONDITIONS THROUGH SUNRISE...EXCEPT FOR SOME AREAS OF MVFR IN
HAZE.  THERE ARE A FEW SHOWERS FROM ALB TO POU THROUGH
SUNRISE...BUT WIDELY SCATTERED AND LIGHT SO ACKNOWLEDGING WITH
VCSH. LARGER AREA OF CONVECTION WILL AFFECT ALL AREAS LATER THIS
MORNING AND THIS AFTERNOON WITH LOCALLY IFR CONDITIONS IN
THUNDERSTORMS.  THE CONVECTION WILL EXIT LATE THIS AFTERNOON AND
EVENING...ALLOWING VFR CONDITIONS TO RETURN THIS EVENING.  LIGHT
SOUTHERLY WINDS UP TO 10 KT WILL SHIFT TO WEST BY THIS EVENING.

FIRE WEATHER...RAINFALL EXPECTED TODAY SHOULD MINIMIZE ANY FIRE
WEATHER THREATS.  RELATIVE HUMIDITY VALUES WILL REMAIN HIGH TODAY IN
THE 75-100% RANGE.  THE WINDS WILL BE SOUTH AT 5 TO 15 MPH BEFORE
SHIFTING TO THE WEST NORTHWEST AT 5 TO 10 MPH IN THE LATE AFTERNOON
AND EARLY EVENING.  HIGH PRESSURE WILL BRING DRY CONDITIONS FOR MOST
UPSTATE NEW YORK ON SATURDAY.

HYDROLOGY...MOST AREAS RECEIVED WIDELY SCATTERED THUNDERSTORMS
YESTERDAY WITH LOCALIZED AMOUNTS UP TO 1 INCH. TODAY WILL FEATURE
MORE ORGANIZED CONVECTION AS AN UPPER LEVEL SHORT WAVE CROSSES THE
AREA. WITH HIGHLY ANOMALOUS PRECIPITABLE WATERS OVER 2 SD ABOVE
NORMAL...AND EARLIER OBSERVED 6 HOURLY RAINFALLS IN THE OHIO VALLEY
FROM 1 TO 3 INCHES IN 6 HOURS...SHOWERS AND THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY DOWNPOURS IN OUR REGION...ESPECIALLY IN HIGHER
TERRAIN. LOCAL AMOUNTS COULD BE DOUBLE IN HIGHER TERRAIN...MEANING
LOCAL POINT RAINFALLS 4 TO 6 INCHES IN A RELATIVELY SHORT PERIOD OF
TIME.  SINCE FLASH FLOOD THREAT CONFINED TO WIDELY SCATTERED PEAKS
IN THE ADIRONDACKS AND CATSKILLS...WHERE FLASH FLOOD GUIDANCE IS THE
LOWEST...NO FLASH FLOOD WATCH SINCE THREAT NOT QUITE WIDESPREAD
ENOUGH...BUT HIGHLY LOCALIZED FLOODING MAY BE A PROBLEM THIS
AFTERNOON.  EVEN SOME URBAN AND SMALL STREAM NUISANCE FLOODING
POSSIBLE WITH OVER 1 INCH OF RAIN IN AN HOUR ANYWHERE IN THE REGION.
BASIN AVERAGE RAINFALL IS EXPECTED TO BE BETWEEN A HALF INCH AND
THREE QUARTERS OF AN INCH SO NO PROBLEMS EXPECTED ON THE LARGER
RIVERS.  LOCAL FLOODING THREAT WILL BE HIGHLIGHTED IN THE HAZARDOUS
WEATHER OUTLOOK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM...OKEEFE
Hazardous weather outlook, Jul 28, 4:34 AM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
534 AM EDT FRI JUL 28 2006

CTZ001-013-MAZ001-025-NYZ041-047>054-058>061-063>066-084-
VTZ013>015-291100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
534 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN
CATSKILLS...GREATER CAPITAL REGION...MID HUDSON
VALLEY...TACONICS...AND WESTERN NEW ENGLAND...

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AHEAD OF A COLD
FRONT MOVING SOUTHEAST FROM THE SAINT LAWRENCE RIVER VALLEY.  THE
MAIN THREAT FOR SEVERE WEATHER WILL BE DAMAGING WIND GUSTS TO 60 MPH.
THE THUNDERSTORMS WILL DEVELOP INTO CLUSTERS AND LINES AND MOVE
FROM SOUTHWEST TO NORTHEAST AT 25 TO 30 MPH. ALSO...TORRENTIAL
DOWNPOURS OF RAINFALL WILL OCCUR WITH THE THUNDERSTORMS. ISOLATED
FLASH FLOODING WILL BE POSSIBLE IN POORLY DRAINED URBAN AREAS...IF
THE THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME AREAS. MINOR
FLOODING OF SMALL STREAMS AND CREEKS MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY NEEDED LATER TODAY. PLEASE REPORT
ANY RAINFALL TOTALS IN EXCESS OF TWO INCHES VIA THE SPOTTER PHONE
NUMBER OR WEBPAGE.

NYZ032-033-038>040-042-043-082-083-291100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN WARREN-NORTHERN WASHINGTON-NORTHERN FULTON-
SOUTHEAST WARREN-
534 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOHAWK
VALLEY...SOUTHERN ADIRONDACKS...AND THE LAKE GEORGE REGION.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL OCCUR TODAY.
THE THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT AROUND
30 MPH.  THUNDERSTORMS CONTAINING TORRENTIAL DOWNPOURS MAY PRODUCE
ISOLATED FLASH FLOODING...IF THEY MOVE REPEATEDLY OVER THE SAME
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...PLEASE
REPORT ANY RAINFALL TOTALS IN EXCESS OF TWO INCHES VIA THE SPOTTER
PHONE NUMBER OR WEBPAGE.

TAW

The radar

The Albany radar (KENX), 92 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Herkimer

When
July 28, 11:51 AM EST
Where
Herkimer County, Herkimer
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.033, -75.017

Law enforcement personnel reported that 3 trees were blown down about a mile and a half north of the community of Herkimer, in the village of Kast Bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521606.